Michigan, 2009

Hail and Damaging Winds in Michigan, April 24, 2009

April 24, 2009 · NWS MQT · 6 events in 4 counties and zones

A sharp cold front moving through an unstable airmass produced a few severe thunderstorms over western Upper Michigan on the evening of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A sharp cold front moving through an unstable airmass produced a few severe thunderstorms over western Upper Michigan on the evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 24, 2:25 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 2:25 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT FRI APR 24 2009

.SHORT TERM (TONIGHT AND SATURDAY)...

UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE NORTHERN
ROCKIES AND INTO NORTHERN CA AND THERE ALSO IS A SHORTWAVE OVER
LOWER MI AS WELL.

NAM SHOWS THE NORTHERN ROCKIES TROUGH MOVING INTO THE UPPER GREAT
LAKES ON SAT. 850-500 MB Q-VECTOR CONVERGENCE MOVES THROUGH TONIGHT
ALONG WITH DEEPER MOISTURE WHICH BOTH MOVE OUT LATE SAT. GFS SHOWS
ABOUT THE SAME THING AS WELL. FOR TONIGHT...LOOKS LIKE CONVECTION
WILL CONTINUE TO REMAIN ELEVATED IN NATURE TONIGHT AND ALSO FOR
SATURDAY. NOT REAL IMPRESSED WITH SEVERE POTENTIAL BASED ON BOUNDARY
LAYER AS CONVECTION WILL BE ELEVATED. ONLY THING TO WATCH WOULD BE
FOR LARGE HAIL. BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE
GOING FORECAST. DID ADD FOG TO THE LAKE ESPECIALLY IF IT RAINS. COLD
WATER WITH WARM AIR FLOWING OVER THE TOP SPELLS A RECIPE FOR
DEVELOPMENT OF FOG ON THE LAKE AND THIS IS THE PERFECT REGIME TO SEE
THAT HAPPEN.  DID NOT MAKE TOO MANY CHANGES TO TEMPERATURES EITHER.
KEPT MENTION OF SNOW IN THE FORECAST FOR SATURDAY MORNING ACROSS THE
NORTH AND WEST AS WELL WITH COLD ENOUGH AIR AROUND TO KEEP THE
POSSIBILITY IN. ANY SNOW THAT DOES FALL THOUGH SHOULD NOT BE TOO
SIGNIFICANT AS DEEPER MOISTURE WILL ALREADY BE WELL OFF TO THE SOUTH
AND EAST BY THAT TIME. ONE CHANGE I DID THOUGH IS START TO BRING IN
DRIER WEATHER WITH BUILDING SFC HIGH IN FOR SATURDAY AND PUSHED POPS
TO THE EAST AND SOUTH A BIT QUICKER.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

MUCH OF THIS PERIOD CAN BE DESCRIBED AS UNSETTLED...WITH A TROUGH
OVER THE WESTERN HALF OF THE UNITED STATES...AND RIDGING OVER THE
EAST/SOUTHEAST.  THIS SHOULD BRING STORM SYSTEMS FROM THE CENTRAL
STATES THROUGH THE GREAT LAKES.  THE MAIN SYSTEM OF NOTE WILL BE
SUNDAY NIGHT INTO MONDAY...AND THURSDAY NIGHT INTO FRIDAY (MAINLY TO
OUR SOUTH).

THE NORTHERN STREAM OF THE TROUGH OVER THE PACIFIC NORTHWEST/CENTRAL
MONTANA WILL SHIFT TO LAKE SUPERIOR BY 00Z SUNDAY...WITH THE MAIN
LOW STUCK OVER THE NORTHERN CANADIAN PROVINCES.  DRY AIR WILL BE
ABLE TO SLIDE IN SATURDAY NIGHT...BRIEFLY...ALLOWING TEMPS TO FALL
NEAR OR JUST BELOW FREEZING.

BY SUNDAY AFTERNOON A SIZABLE RIDGE WILL INTENSIFY...WITH THE RIDGE
AXIS SET UP THROUGH THE GREAT LAKES.  THIS RIDGE WILL BE
STRENGTHENED IN RESPONSE TO A TRANSIENT TROUGH DIGGING INTO THE
WESTERN HALF OF THE UNITED STATES.  SUNDAY NIGHT INTO MONDAY TEMPS
SHOULD REMAIN STEADY...WITH PLENTY OF CLOUDS ON SSW WINDS...AND
850MB TEMPERATURES GOING STAYING AROUND 11C ALL NIGHT CENTRAL AND
EAST.

THE 24/06Z GFS PLACED 0.5-0.8 INCHES OF PRECIPITATION FROM IMT
THROUGH MQT AND EAST BETWEEN 12Z AND 18Z SUNDAY.  THIS WAS NOT
BACKED BY THE NAM OR REGWRF...WHICH WERE DRY.  THE 24/00Z ECMWF
BACKS UP THE LOWER PRECIPITATION AMOUNTS OF THE NAM...WITH THE UKMET
BEING IN THE MIDDLE...WITH ABOUT 0.5 INCH LIQUID THROUGH 00Z
MONDAY. THE 24/12Z GFS CAME IN WITH A MUCH DRIER SCENARIO...BACKING
DOWN TO AROUND 0.20 OR LESS OVER THE FRINGE WEST AND SOUTHERN
COUNTIES.  WILL SLOW DOWN THE ONSET OF PRECIPITATION...AND GO MIDDLE
OF THE ROAD...SINCE THE LATEST GFS IS HEDGING IN THAT DIRECTION.

OTHER THAN SOME SMALLER SCALE DIFFERENCES MONDAY...WITH SPECIFIC
SHORTWAVES...MODELS LOOK TO BE IN PRETTY GOOD AGREEMENT.  THE
FORECAST LOOKS TO BECOME MORE UNCERTAIN THURSDAY NIGHT INTO
FRIDAY...SPECIFICALLY IN THE HANDLING OF THE CUT OFF LOW OVER THE
WESTERN STATES.  THE 24/00Z ECMWF LOOKED TO BE THE MOST
PROGRESSIVE...WEAKENING THE SYSTEM AND ALLOWING FOR MORE WEST TO
EAST MOVEMENT...WHILE THE GFS AND CANADIAN KEEP A CUT OFF LOW
SPINNING OVER IDAHO...WYOMING...AND MONTANA.

IN GENERAL...HPC GUIDANCE FAVORED THE LASS VARIABLE ECMWF...WITH A
INCREASING BLEND OF ITS ENSEMBLE MEANS THROUGH FRIDAY.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

VFR CONDITIONS WILL RAPIDLY DETERIORATE AS A COLD FRONT MOVES
TRHOUGH THE AREA THIS AFTERNOON AND EARLY EVENING. AFTER IT PASSES
THROUGH...A PERIOD OF RAIN CAN BE EXPECTED WITH IFR CONDITIONS
DEVELOPING QUICKLY AFTER FROPA. KEPT MENTION OF THUNDER WITH A CB
FOR SAW TONIGHT. CONDITIONS LATE SAT MORNING WILL START TO PIMPROVE
AS THE RAIN MOVES OUT.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

MULTIPLE STRONG WIND ESPISODES POSSIBLE THROUGH THE WEEKEND. WINDS
SHIFT TO THE NE THIS EVENING BEHIND A COLD FRONT WITH 30 KT WINDS
LIKELY. AFTER A BRIEF LULL SAT AS HIGH PRESSURE BUILDS
ACROSS...WINDS BECOME E/SE AND COULD APPROACH 30 KT YET AGAIN SUN AS
LOW PRESSURE OVR THE PLAINS LIFTS TOWARD THE AREA. MODELS HAVE
TRENDED FARTHER WEST WITH THE SYSTEM...SO WINDS SHOULD BECOME MORE
SRLY AS LOW LIFTS ACROSS LK SUPERIOR SUN NIGHT. LOW LIFTS INTO
QUEBEC MON WITH STRONGER WRLY WINDS POSSIBLE. WINDS SETTLE DOWN BLO
30 KT MONDAY NIGHT AS A RIDGE BUILDS IN.

&&

.HYDROLOGY (ISSUED AT 415 PM FRIDAY)...

AFTER A RATHER DRY DAY...WITH MAINLY SPRINKLES OR PEA SIZE HAIL AT A
FEW LOCATIONS...A WET NIGHT AND SATURDAY ARE FIGURED.  EXPECT ABOUT
0.5 INCHES CWA WIDE...TOTAL FOR TONIGHT AND SATURDAY.  AFTER ANOTHER
BRIEF DRY PERIOD SATURDAY NIGHT...WET WEATHER IS FIGURED SUNDAY
THROUGH MID MONDAY...WITH HALF AN INCH OVER THE CENTRAL CWA AND AOA
0.75 FAR EAST AND OVER THE KEWEENAW PENINSULA.  HIGHER AMOUNTS WILL
BE POSSIBLE UNDER HEAVIER THUNDERSTORMS THAT DEVELOP.  PLEASE SEE
LATEST ESF PRODUCT FOR ADDITIONAL INFORMATION ON POTENTIAL FOR RIVER
FLOODING.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...07
LONG TERM...KF
AVIATION...07
MARINE...07
HYDROLOGY...KF
Hazardous weather outlook, Apr 24, 2:00 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT FRI APR 24 2009

MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
400 PM EDT FRI APR 24 2009 /300 PM CDT FRI APR 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT. A FEW OF THE STORMS
LATE TODAY AND THIS EVENING COULD PRODUCE LARGE HAIL...ESPECIALLY
TOWARD THE WISCONSIN BORDER. ANY STORMS THROUGH TONIGHT MAY
PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
MORNING...MAINLY EAST OF A LINE FROM NORWAY TO GRAND MARAIS.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. PERIODS OF
RAIN THROUGH SUNDAY NIGHT...COMBINED WITH A MELTING SNOW...WILL
CAUSE WATER LEVELS ON RIVERS AND STREAMS TO RISE. ALSO...EXPECT
PONDING OF WATER IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE.

LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 PM EDT FRI APR 24 2009 /300 PM CDT FRI APR 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE STRONGER STORMS COULD
PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING....AND AGAIN LATE
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 PM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE STRONGER STORMS COULD
PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...AND ONCE AGAIN SUNDAY
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, Apr 24, 5:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
738 PM EDT FRI APR 24 2009

MIZ001-003-250030-
KEWEENAW-NORTHERN HOUGHTON-
738 PM EDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND KEWEENAW COUNTIES UNTIL
830 PM EDT...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF REDRIDGE...OR 12 MILES WEST OF
CALUMET.  THIS STORM WAS MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN HOUGHTON AND SOUTHERN KEWEENAW COUNTIES...
INCLUDING THE CITIES OF MOHAWK...EAGLE RIVER...PHOENIX...LAC LA BELLE
AND COPPER HARBOR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON
Special weather statement, Apr 24, 6:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
801 PM EDT FRI APR 24 2009

MIZ001>003-009-084-250230-
GOGEBIC-KEWEENAW-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
801 PM EDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC...HOUGHTON...KEWEENAW AND
ONTONAGON COUNTIES UNTIL 1030 PM EDT/930 PM CDT/...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
BESSEMER TO PARK FALLS. THESE STORMS WERE MOVING NORTHEAST AT 65
MPH.

NICKEL SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COPPER PEAK...
  BESSEMER...
  THOMASTON...
  WAKEFIELD...
  CLARK LAKE...
  PRESQUE ISLE RESERVOIR...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON
Local storm report, Apr 24, 6:12 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
812 PM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             ESE EAGLE RIVER         47.41N 88.29W
04/24/2009  E0.25 INCH       KEWEENAW           MI   TRAINED SPOTTER

0803 PM     HAIL             EAGLE HARBOR            47.46N 88.16W
04/24/2009  E0.25 INCH       KEWEENAW           MI   TRAINED SPOTTER

&&

PEARSON
Local storm report, Apr 24, 6:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
816 PM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             LAURIUM                 47.24N 88.44W
04/24/2009  E0.25 INCH       HOUGHTON           MI   TRAINED SPOTTER

&&

PEARSON

The radar

The Marquette radar (KMQT), 84 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Iron

When
April 24, 6:45 PM CST to 6:48 PM CST
Where
Iron County, 0.48 mi W of Stager
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.000, -88.330

Hail lasted about three minutes. No strong winds were observed.

Hail, Dickinson

When
April 24, 7:18 PM CST to 7:20 PM CST
Where
Dickinson County, 0.84 mi NW of Randville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.990, -88.060

Hail, Ontonagon

When
April 24, 8:50 PM EST to 8:55 PM EST
Where
Ontonagon County, 4.31 mi E of Wood Spur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.810, -89.180

Hail was two inches deep covering the ground.

Thunderstorm Wind, Houghton

When
April 24, 9:08 PM EST to 9:10 PM EST
Where
Houghton County, Beacon Hill
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.130, -88.820

Wind gust was from the southwest.

Hail, Houghton

When
April 24, 9:24 PM EST to 9:26 PM EST
Where
Houghton County, 0.94 mi E of Calumet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -88.450

Thunderstorm Wind, Houghton

When
April 24, 9:24 PM EST to 9:27 PM EST
Where
Houghton County, 0.84 mi NE of Laurium
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.240, -88.440

Power lines were down in Laurium with no power in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165178, 165179, 165183, 165187, 165189, 165191.